What it is
Betaseron is an interferon beta 1b drug used to treat relapsing-remitting Multiple Sclerosis. According to Fight Back With Effective Therapy for Multiple Sclerosis (MS), "Research shows that Betaseron works to influence the immune response caused by MS." As of July 22, 2003, Betaseron is my way to fight this disease.
Since the early 1990's, over "126,000 people with relapsing-remitting Multiple Sclerosis have been treated with Betaseron," an Interferon beta 1-b drug. The medication is "created using recombinant DNA techniques and intended for injection subcutaneously." This drug was the "first to have been proven effective in treating relapsing-remitting MS, as shown in the results of a two-year clinical study." This research involved 372 patients who were monitored to determine Betaseron's efficacy. The results of this investigation confirm that "patients taking a higher dose of Betaseron had fewer relapses, and of those who had relapses, the amount of severe relapses was reduced by 51%." Patients taking a higher dose of Betaseron had "31% fewer exacerbations per year, a 51% reduction in frequency of severe relapses, 56% fewer moderate or severe exacerbation days, 20% fewer days of corticosteriod treatment to manage relapses, and 48% less MS-related hospitalizations." MRI results showed a reduction in the amount of brain tissue affected by MS lesions.
How to use Betaseron
Betaseron is injected every other day, "keeping a constant level of interferon in your body." The medicine must be reconstituted before being injected. To do this, 1.2 ccs of sodium chloride are drawn into a syringe, then injected into a vial which contains the interferon beta 1b. Once that process is complete, it is necessary to check the color of the reconstituted solution. If it is not clear, it must be discarded and the process repeated with two new vials of the sodium chloride and interferon. After checking the solution, 1 cc of the reconstituted solution is drawn into a new syringe. The injection site is then cleaned with alcohol to prevent infection. Once those steps have been completed, Betaseron can be injected. After the shot, it is necessary to massage the injection site, followed by icing for five minutes. The last two steps are to prevent injection site reactions like bruising and redness.
Side effects vary widely. Some common side effects include: flu-like symptoms, shortness of breath, menstrual disorders, and injection site reactions. The flu-like symptoms and injection site reactions may decrease over time. Some serious side effects include: depression, suicide, suicidal ideation, and injection site necrosis.
My experience with Betaseron
Before I begin, I think it is important to note that patients react differently to this medication. This is intended to be informative, not to serve as a step-by-step booklet on what others might experience while taking this drug. That said, here is what I have been dealing with since July 22, 2003.
I had previously taken Avonex, an interferon 1a drug, intramuscularly once a week. As previously stated, Betaseron is injected subcutaneously once every other day. The needles I use now are much smaller, which makes the injections less painful. Unfortunately, the injection site reactions are a nuisance. They appear about an hour after the shot and remain for long periods of time. They begin as a red spot, measuring between one inch to four inches in diameter. After a few days, they take on the appearance of a bruise. At the two month mark, these spots have a greyish-purple tint with flaking skin. They are sensitive to the touch, which makes it difficult when the cat is climbing all over me. Right now, I can count twenty of these reaction sites on my legs, arms, and stomach. I am glad autumn is approaching, as I won’t have to worry about people asking about the bruises on my legs anymore.
Both my doctors and the pharmaceutical company have assured me that these reactions are abnormal (most people have reactions the size of a nickel or a quarter). They’ve told me to use ice, cortisone cream, massage, and pain relievers. None of this has helped, so I am trying to adapt to the idea that I will always look like I am being abused. In the grand scheme of life, what’s twenty bruises compared to the alternative? I know this seems flippant, but sometimes bad humor is what gets me through it.
The most challenging side effect of this drug has been the fatigue. I have always pushed myself to the limit, working long hours and enjoying what I was doing. Now, I get done with my work day and I just want to sleep. Being a teacher, my day doesn’t end with the last bell. There are papers to grade, meetings to go to, games to attend, and extracurricular events to direct. I feel as if this medicine is taking away from that and I resent it.
Being proactive about my healthcare has been a priority on my end. Unfortunately, it doesn’t seem to be that way on my healthcare providers’ end. At the end of August, I experienced some frightening side effects, one being an attack of tremors. This had never happened before, and I missed one of my morning classes as a result. I called my neurologist’s office and left a message on the nurse line asking what to do. It took exactly eight days to get a response. EIGHT DAYS. This medicine is completely new to me, it can cause things like suicidal ideation, and I didn’t hear anything when I called asking for help. Recently, when I saw a family doctor in town, she walked out of my appointment while I stood there with my pants at my ankles. I just wanted to know if any of the injection reactions were necrotic (if the skin cells were dying). She told me to "tell ‘my’ neurologist ‘my’ problems," and left. When I complained, she became apologetic and wanted to know "If we were OK." I told her sure and left the office in tears. I have never been treated that poorly by a doctor in my life- I felt like a piece of garbage.
On Monday, I will be seeing my neurologist for the first time since I started the Betaseron injections. As you probably have been able to surmise, I have a lot to say. My neurologist is a phenomenal doctor and I am glad she had space in her schedule to see me. I have never had a problem with her, but I do question how competent the people working in her office are when they can’t even return a phone call.
Sharing these experiences is very difficult for me. It is my hope that someone might take something away from this writeup. Please, if you have MS and are trying to choose a medication, do not let my experiences with Betaseron influence your decision. Each of the ABC drugs has its own pros and cons. Do the research. Don’t be afraid to call the drug companies. Ask questions. You are not alone.
Betaseron® is a registered trademark of Berlex Laboratories, Inc.
Sources: Fight Back With Informed Choices About Multiple Sclerosis (MS). Berlex Laboratories, Inc.: 2002. © and Personal Experience
on the Betaseron website: "Berlex hereby authorizes you to copy documents published by Berlex on this web site for non-commercial use only, provided any such copy that you make shall retain all copyright and other proprietary notices contained herein." http://www.betaseron.com/betas/index.jsp